Discrete & Computational Geometry

, Volume 1, Issue 4, pp 315–319

Random polytopes in thed-dimensional cube

  • Z. Füredi


LetCd be the set of vertices of ad-dimensional cube,Cd={(x1, ...,xd):xi=±1}. Let us choose a randomn-element subsetA(n) ofCd. Here we prove that Prob (the origin belongs to the convA(2d+x→2d))=φ(x)+o(1) ifx is fixed andd → ∞. That is, for an arbitraryε>0 the convex hull of more than (2+ε)d vertices almost always contains 0 while the convex hull of less than (2-ε)d points almost always avoids it.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    C. Buchta and J. Müller, Random polytopes in a ball,J. Appl. Probab. 21 (1984), 753–762.MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    P. Erdös and J. Mycielski, private communication.Google Scholar
  3. 3.
    E. F. Harding, The number of partitions of a set ofn points ink dimensions induced by hyperplanes,Proc. Edinburgh Math. Soc. (2)15 (1966/67), 285–289.MathSciNetGoogle Scholar
  4. 4.
    J. Komlós, On the determinant of (0, 1)-matrices,Studia Sci. Math. Hungar. 2 (1967), 7–21.MATHMathSciNetGoogle Scholar
  5. 5.
    J. Komlós, unpublished.Google Scholar
  6. 6.
    J. Mycielski, On random convex hulls,Colloq. Math., to appear.Google Scholar
  7. 7.
    J. G. Wendel, A problem in geometric probability,Math. Scand. 11 (1962), 109–111.MATHMathSciNetGoogle Scholar
  8. 8.
    R. O. Winder, Partitions ofN-space by hyperplanes,SIAM J. Appl. Math. 14 (1966), 811–818.MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    T. Zaslavsky,Facing up to Arrangements: Face-count Formulas for Partitions of Space by Hyperplanes, Memoir 154, American Mathematical Society, Providence, RI, 1975.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1986

Authors and Affiliations

  • Z. Füredi
    • 1
  1. 1.Mathematical Institute of the Hungarian Academy of SciencesBudapestHungary
  2. 2.Department of MathematicsM.I.T.CambridgeUSA

Personalised recommendations